Texas, 2003

Flash Flooding and Hail in Texas, September 13 to 14, 2003

September 13 to 14, 2003 · NWS MAF · 5 events in 3 counties and zones

Severe thunderstorms, including an isolated supercell over Upton and Reagan Counties, developed along and just north of an advancing cold front during the overnight hours and early morning hours of the 13th and 14th. These storms resulted in large hail up to the size of golfballs and flash flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms, including an isolated supercell over Upton and Reagan Counties, developed along and just north of an advancing cold front during the overnight hours and early morning hours of the 13th and 14th. These storms resulted in large hail up to the size of golfballs and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 8:03 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 13, 8:03 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT SAT SEP 13 2003

COLD FRONT THRU KMAF WITH 3HR PRESSURE RISES INCREASING TO ARND 2
MB/3HR ACRS THE N. ATTM TSTMS FORMING ALONG/JUST AHEAD OF FRONT JUST
E...BUT IR STARTING TO SHOW SOME CLOUDS DEVELOPING FARTHER W-SW. 00Z
RUC STILL SUPPORTS ELEVATED INSTABILITY IN E PB WHERE STRONG WAA
DEVELOPS IN 85H-8H LAYER. AS SUCH HAVE KEPT CHC POPS E/CENTRAL/S AND
DECREASED POPS. WINDS SLOWLY INCREASING THRU GDP AND WILL LEAVE NPW
POSTED THERE FOR LATE TONIGHT/SUNDAY AM. WILL LEAVE TEMPS ALONE AS
CLOUDS/DECREASING DWPNTS/PRECIP/CAA MAKE IT DIFFICULT TO MAKE
CONFIDENT CHANGES. ZIS.

.SHORT TERM...
COLD FRONT HAS GOOD PUSH ON WEST SIDE AND RACED INTO EDDY AND LEA
COUNTY BY 16Z THIS MORNING.  AS OF 18Z FRONT NEAR A WINK TO LAMESA
LINE AND HEADING SOUTH... BUT MAY BE SLOWING.  MAV GUIDANCE REACTING
TO STRONG FRONT BY RAISING PRECIP CHANCE TONIGHT.  ETA AND MESO ETA
NOT AS CONFIDENT WITH PRECIP AS MAV AND TENDS TO KEEP IT EAST.  WILL
RAISE POPS SLIGHTLY TONIGHT BUT KEEP IN CHANCE CATEGORY.  AS FAR AS
TEMPS LASTEST GUIDANCE CONSISTENT WITH PAST RUNS... LITTLE CHANGE
EXPECTED.  LATEST GUIDANCE CONTINUES TO KEEP HIGH WINDS OUT OF GDP
TIL AFTER 00Z... WILL HAVE TO CONITINUE TO MONITOR TO SEE IF
TONIGHTS HIGH WIND WARNING NEEDS TO BE MOVED UP A FEW HOURS.

&&

.LONG TERM...
SUNDAY SHOULD TURN OUT TO BE A VERY COOL DAY ACROSS THE FORECAST
AREA...ESPECIALLY IN THE NORTH. THE MESOETA AND GFS BOTH KEEP 85H
TEMPS IN THE 11C-14C RANGE SUNDAY AFTERNOON. THICK CLOUD COVER
COMBINED WITH AN UPSLOPE COMPONENT TO THE WIND SHOULD KEEP AFTERNOON
MAXES VERY COOL...PERHAPS SOME 15 TO 20 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR. THE ATMOSPHERE WILL REMAIN VERY MOIST ON SUNDAY.
THE BEST INSTABILITY IS PROGGED TO BE ACROSS THE SOUTHERN HALF OF
THE CWA...SO WILL TREND TOWARDS HIGHER POPS SOUTH WHILE MAINTAINING
SLIGHT CHANCES OF RAIN ACROSS THE NORTH.

A COOL NIGHT IS EXPECTED SUNDAY NIGHT AS THE SURFACE RIDGE BUILDS
IN. HAVE KEPT A SLIGHT CHANCE OF RAIN GOING ACROSS ALL AREAS AS THE
ETA SHOWS SOME ISENTROPIC LIFT IN THE 295K AND 300K LAYERS.

A WARM UP WILL RETURN BEGINNING MONDAY AND LASTING THROUGH THURSDAY
AS THE FORECAST AREA WILL BE ON THE NORTHERN FRINGE OF AN UPPER
RIDGE AND THE LEE SURFACE TROUGH SETS UP THROUGH THE WEEK. THE NEXT
FRONT LOOKS TO PUSH THROUGH THE REGION IN THE LATE THURSDAY/EARLY
FRIDAY TIME FRAME. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS ALONG
THIS FEATURE ACROSS THE EASTERN ZONES THURSDAY NIGHT...WITH COOLER
TEMPERATURES AND A CLEARING TREND ON FRIDAY. SATURDAY LOOKS TO BE
QUITE NICE WITH SLIGHTLY WARMER TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MAF 59 68 56 81 / 40 40 20 10
CNM 57 69 56 84 / 20 20 20 10
MRF 56 70 51 78 / 30 40 20 10
FST 62 71 59 82 / 40 40 20 10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
.TX...HIGH WIND WARNING TONIGHT GUADALUPE PASS TXZ258.
.NM...NONE.

72/21
Hazardous weather outlook, Sep 13, 1:46 PM CST, 9 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SAT SEP 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE PASS TONIGHT.
SUSTAINED NORTHEAST WINDS OF 40 MPH ARE POSSIBLE.  SCATTERED
THUNDERSTORMS WILL BE POSSIBLE TONIGHT GENERALLY EAST OF A HOBBS TO
FORT STOCKTON LINE.  A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE
WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE OVER THE EASTERN HALF OF THE
REGION TONIGHT.

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Upton

When
September 13, 11:25 PM CST to September 14, 1:30 AM CST
Where
Upton County, 1 mi E of Midkiff
Reported by
LAW ENFORCEMENT
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Law officials reported flash flooding resulting in high water flowing over Farm to Market Road 2401 just east of Midkiff.

Hail, Reagan

When
September 14, 12:23 AM CST
Where
Reagan County, 10 mi NW of Texon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.317, -101.817

Reported at a rural gas plant on the Upton/Reagan County line just off of Farm to Market Road 1555.

Hail, Upton

When
September 14, 12:23 AM CST
Where
Upton County, 14 mi NE of Rankin
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.367, -101.733

Reported at a rural gas plant on the Upton/Reagan County line just off of Farm to Market Road 1555.

Flash Flood, Reagan

When
September 14, 12:30 AM CST to 1:45 AM CST
Where
Reagan County, 20 mi N of Big Lake
Reported by
LAW ENFORCEMENT
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

Flash flooding resulted in Highway 137 being inundated by high water, resulting in the highway becoming impassable.

Flash Flood, Pecos

When
September 14, 6:26 AM CST to 9:45 AM CST
Where
Pecos County, 6 mi S of Iraan
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Law enforcement officials reported up to eight inches of high water flowing over Highway 349 as a result of flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337226, 5337227, 5337228, 5337225, 5337229.